Children with type 1 diabetes often need insulin shots. But, if the insulin level rises too high, it can cause low blood sugar (hypoglycemia). This condition is called a diabetic insulin reaction. A diabetic insulin reaction can occur if too much insulin is given. It may also occur if the child is more active than usual, eats too little, or is ill.
An insulin reaction comes on suddenly. Children with mild reactions may be hungry, have a stomachache, or feel nauseated. They may cry for no reason. They may be shaky, sweaty, and pale. The child can also feel weak or tired, anxious, and confused. The child can act giddy or angry. A child can wake up from sleep with symptoms such as crying out or having a nightmare. A severe reaction can cause seizures and coma.
To treat an insulin reaction, first test your child's blood sugar, if possible. Then give your child something to eat or drink that contains 15 to 20 grams of fast-acting sugar. This is to raise the blood sugar.
Wait 15 minutes after giving fast-acting sugar, then retest the blood sugar level. If the blood sugar level is still low, give your child another serving of fast-acting sugar. Repeat these steps until the child’s glucose level is 70 mg/dl or above. Contact your child's healthcare provider for advice, if needed.
When his or her blood sugar returns to normal, your child should eat a small snack if the next meal or diabetic snack is more than 1 hour away.
If a child has passed out, you may give a glucagon injection immediately, if you have one. Do a blood sugar test 15 to 20 minutes after the injection. An insulin reaction that is not treated can affect brain development.
Fast-acting sugar products contain 15 to 20 grams of glucose or simple sugars. These include:
Glucose tablets or gel (see package instructions for serving size)
4 ounces of fruit juice
4 ounces of regular soda
1 tablespoon of honey
Hard candies (see package to find the serving size needed to get 15 to 20 grams of sugar)
Help your child check his or her blood sugar level as directed by the healthcare provider. Try to keep the blood sugar in a normal range. Blood sugar needs to be checked more often when your child is very active or ill.
If your child has had frequent episodes of hypoglycemia, ask if your child would benefit from a continuous glucose monitoring system to more closely track their blood sugars. An insulin pump delivery system might also be appropriate in some cases.
Ensure that your child eats healthy meals and snacks on a regular basis. It's important not to skip meals. Your child should eat a snack before vigorous play or sports.
Help your child learn to recognize the early symptoms of low blood sugar. These symptoms can vary from child to child.
Keep a record of your child’s reactions, including insulin given, activity level, and symptoms.
Educate caregivers and school officials about your child’s condition and how to treat any reactions.
Have your child wear a medical ID bracelet or necklace that identifies your child as having diabetes.
Contact your child's healthcare provider if you have any questions about how to care for your child.
Follow up with your healthcare provider, or as advised. He or she may want to adjust your child’s insulin dosage. Follow the healthcare provider’s instructions. He or she may also recommend a glucagon injection kit.
Insulin reactions may occur despite your best efforts to prevent them. As advised by the healthcare provider, you and your child should carry sugar glucose tablets, candy, or a glucagon injection kit with you at all times.
Call 911 if your child has a severe reaction such as a seizure, convulsions, or unconsciousness.
Call your child's healthcare provider right away if any of these occur.
Two or more reactions occur within a short time of each other
You are not able to keep blood sugar in the normal range
Your child remains confused or has personality changes
© 2000-2020 The StayWell Company, LLC. 800 Township Line Road, Yardley, PA 19067. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.